Venous thromboses at unusual locations, such as cerebral and visceral sites, along with thrombocytopenia have been detected in patients who received COVID-19 vaccines using adenovirus vectors. The concomitant presence of antibodies targeting platelet factor 4 is suggestive of an autoimmune process associated with heparin thrombocytopenia. These thromboses, although very rare, significantly impact the vaccination strategy.
This article seeks to review the available data on this topic. Accordingly, the observations that led to its identification, its hypothetical mechanisms, the diagnostic approach, as well as the therapeutic strategies to implement are presented in a concise and practical manner.
This article should help any health professional to better understand this rare vaccination-related complication and answer the patients' many questions.
VITT (Vaccine-induced Immune Thrombotic Thrombocytopenia)